Getting de Pointes Across: Isoproterenol for Refractory Methadone-Associated Torsades de Pointes in Alcohol Withdrawal

Read full text
Authors: Jennifer Wrona, Carmelita Coca, Tyson Dietrich, Kesoma Holcomb
Cited by: 1
References: 7

Abstract

Methadone is known to prolong the QTc interval and may precipitate torsades de pointes (TdP), particularly at higher doses and in the presence of additional risk factors. Standard management involves discontinuation of the offending agent, correction of electrolyte imbalances, and administration of intravenous magnesium; however, some patients may continue to experience recurrent TdP. We present a case of a young female on high-dose methadone, who developed TdP in the context of acute alcohol withdrawal and clonidine-associated bradycardia. Her arrhythmia persisted despite treatment with magnesium and lidocaine but resolved following initiation of an isoproterenol infusion. This case emphasizes the importance of systematic risk assessment in patients receiving methadone and supports the use of isoproterenol as a viable therapeutic option when TdP is refractory to first-line interventions.

Fields of Study & Subjects

Poisoning and overdose treatments Cardiac electrophysiology and arrhythmias Takotsubo Cardiomyopathy and Associated Phenomena

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100838–e100838
Publication date
5 January 2026
Language
EN